There is one thing that we as humans have to face, and that is getting older. There isn't any Botox, moisturizer, or home remedy that will make you stop aging. I belong to the HAG: HIV Aging Group on Facebook, whose goal is to discuss all issues related to the senior HIV patient experience. The group was a mystery to me until someone suggested I join it. Now, I'm 34, but I'm considered young to some and old to others. As I was mulling over this month's column, I thought about how I could get a good perspective on experiences from older people living with HIV. I posed to the group this question:
"What are some of the biggest challenges that come alongside aging with HIV, particularly if you have reached 'senior status'?"
Here are some of the group's responses:
"For me, the only downside is having problems falling in love again. I can take all the fatigue of taking HIV drugs every day [...] The real bad part is getting old, period. Very few guys want to get involved with someone with a long HIV story. I don't blame them in a way, but I never thought that we would be rejected precisely for all the things we did for the gay community. And that hurts." -- Mack.
"I believe that because of the long term use of all these toxic medications my body has aged faster than an uninfected person. My skin is paper thin, just like a very old person. Every time I bump my hand or arm against anything I bruise or break the skin. My body is that of a man much older than I. A lot of the psychological problems we encounter due to living long term with illness seem worse than normal. I don't know, sometimes the list can go on and on. The real surprise is that I have actually reached 'senior' status." -- Josh
"The emotional conflict of dealing with the same aging issues as everyone else, and trying to remain grateful for being alive at all." -- Mark
Many of the responses I received noted that older people living with HIV deal with the same amount of pain and pressure as any other aging person -- just three times as worse. The longer one is on HIV meds, the more the body seems to react to them. Your body wasn't meant to be medicated everyday and medications do take their toll, but they also save lives. One common effect of long term use of HIV medication is lipodystriophy (a disorder of fat metabolism involving loss of fat from or deposition of fat in tissue), which usually shows up with the loss of fat in the buttocks, face, arms and legs. Lipodystrophy can also present itself as fat accumulation, which may cause a development of larger breasts, abnormal obesity and/or a "buffalo hump" in the upper back.
I could only imagine what it must be like to suffer from something like lipodystrophy. I know it must be hard to find love as Mack expressed above. Josh (the second quote) brings up another good point that he feels the HIV meds have aged him faster, than if he were not on them at all.
Sometimes I am hyper critical of myself and I think, "Wow I could use some collagen to fill in my face more, because I'm starting to look older and it must be, because of the HIV". Then I also think, "Well Justin you are 34 and you are just getting older, you don't need it". Chances are that I don't, in fact, need it.
Personally, a major concern of mine is what happens to more than just my face or body? Meaning, when I can barely walk outside to get the newspaper or need a cane -- who will help me then? Will I need assisted living? As Mark mentioned above, I should be grateful to be alive and count my blessings.
Send Justin an email.
Read Justin's blog Justin's HIV Journal.